Maine, 2021

Hail in Maine, May 16, 2021

May 16, 2021 · NWS CAR · 1 event in 1 county or zone

A disturbance crossing Downeast Maine supported the development of thunderstorms during the afternoon of the 16th. An isolated severe thunderstorm produced large hail in Hancock county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A disturbance crossing Downeast Maine supported the development of thunderstorms during the afternoon of the 16th. An isolated severe thunderstorm produced large hail in Hancock county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 16, 1:52 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, May 16, 1:52 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
252 PM EDT Sun May 16 2021

.SYNOPSIS...
High pressure will slowly move south of the region through Monday.
A cold front will cross the area Tuesday. High pressure will build
south of the region Wednesday through Thursday. Low pressure will
track to our north late Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
A couple weak disturbances early this evening, one to our north and
one moving through southern New England, will support some spotty
showers and isolated thunderstorms this evening, especially across
central areas. Otherwise, tonight will be partly cloudy with lows in
the 40s across the area. We will remain in weak northwesterly flow
aloft on Monday. The southern reach of a weak occlusion pushing into
the area will bring a light southwesterly wind at the surface. The
differential advection involving warmer air moving in under
relatively cooler air aloft is expected to result in some
instability with capes up to 500-1000 J/KG across the area with the
higher capes in central parts of our region. This will allow for
some midday and afternoon thunderstorms to develop, especially over
the central and western highlands again. Otherwise, Monday will be
partly cloudy and seasonably warm over the region.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
The showers and thunderstorms should diminish by Monday night
with the loss of diurnal heating. However, this lack of rain
should be short lived with the approaching cold front bringing
the next round of showers in the far north. SSW winds along the
coast should push a developing marine layer onto the coastal
Downeast during the early morning hours. By Tuesday, the cold
front begins to descend through the state, providing the needed
lift for convection. The night’s developing cloud cover will
prevent some radiative lifting, though temperatures are expected
to be rather mild. A chance of showers and thunderstorms are
expected in advance of the cold front. Upper air models have
instability values slightly lower than Monday’s, but steep
lapse rates and strong upper level divergence bumped up
thunderstorms to chance. Can’t rule out some gusty winds with
these storms. Dry air aloft and a higher freezing level will
most likely keep hail out.

By Tuesday night, the cold front should move out over the
waters, switching wind to NW and pushing the rain out. Clouds
should remain, keeping temperatures rather mild. By Wednesday
weak surface high pressure will dry out the surface, lowering
dew points and pushing out clouds. Expect temperatures to be
slightly warmer than Tuesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
An upper level ridge sitting off to the southwest will funnel in
the next rounds of disturbances across the region through the
rest of the week. The location and timing of these systems will
be difficult to determine as they make their way over the crest
of the ridge and across the state. Friday should see the rain
showers with a passing cold front, however, GFS and Euro have
the system coming through Friday afternoon from west to east
while Canadian has the system moving through Friday night from
the north. Nevertheless, these upper level disturbances, frontal
lift, and diurnal heating should help support the chances of
daily showers and thunderstorms for the rest of the week. Expect
another cold front by Monday. Temperatures will remain above
normal.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
NEAR TERM:
VFR conditions are expected across the area tonight with the
localized exception of any brief showers or thunderstorms this
evening. Winds will be light and variable. VFR conditions are
expected Monday with isolated showers or thunderstorms possibly
briefly lowering conditions to MVFR in a few spots during the
afternoon.

SHORT TERM: Monday night...VFR/MVFR conditions with decreasing
showers and a slight chance of thunderstorms early, then VFR.
Occasional MVFR conditions possible late across northern areas
with a chance of showers. Light winds.

Tuesday...Variable conditions with a chance of showers and
thunderstorms. SSW winds 10 to 15 kts, becoming WNW in the wake
of a cold front.

Tuesday night...VFR/MVFR with a chance of showers and
thunderstorms early, then VFR. NW winds around 10 kts.

Wednesday...VFR. A slight chance of showers across mostly
northern areas. NNW winds 10 to 15 kts, becoming light.

Wednesday night...VFR. Light winds.

Thursday...VFR early, then VFR/MVFR with a chance of showers and
thunderstorms. Light winds.

&&

.MARINE...
NEAR TERM:
Wind and seas will remain below SCA tonight and Monday. Slightly
more humid air moving over the waters may result in a bit of
light fog or mist late tonight into Monday.

SHORT TERM: Winds and seas will remain below SCA Monday night
through Wednesday. Visibilities could be reduced due to patchy
fog Monday night. Expect chance of showers over the waters
Tuesday and Tuesday night with SW winds switching to NW after
sunset.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Bloomer
Short Term...LaFlash
Long Term...LaFlash
Aviation...Bloomer/LaFlash
Marine...Bloomer/LaFlash
Hazardous weather outlook, May 16, 2:32 AM EST, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
332 AM EDT Sun May 16 2021

MEZ001>006-010-011-015>017-029>032-170745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
332 AM EDT Sun May 16 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will develop again this
afternoon. A few of the stronger showers and storms may produce gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-170745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
332 AM EDT Sun May 16 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 16, 12:04 PM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Caribou ME
104 PM EDT Sun May 16 2021

MEZ015-016-161730-
Interior Hancock-Southern Penobscot-
104 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HANCOCK COUNTY...

At 103 PM EDT, a strong thunderstorm was located 12 miles northeast
of Dedham, or 15 miles southeast of Old Town, moving northeast at 10
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dedham, Eddington, Bradley, Clifton, Otis, Mariaville, Eastbrook,
Waltham, Amherst, Aurora and Great Pond.

This includes State Highway 9 between Clifton and Aurora.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4465 6841 4478 6859 4499 6837 4480 6811
TIME...MOT...LOC 1703Z 225DEG 11KT 4477 6843

Duda
Special weather statement, May 16, 12:46 PM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Caribou ME
146 PM EDT Sun May 16 2021

MEZ002-005-006-161815-
Southeast Aroostook-Northeast Aroostook-Northern Penobscot-
146 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AROOSTOOK AND NORTH
CENTRAL PENOBSCOT COUNTIES...

At 145 PM EDT, a strong thunderstorm was located near Moosehorn
Crossing, or 24 miles north of Patten, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Masardis, Oxbow, Moosehorn Crossing, Grand Lake Seboeis and Saint
Croix.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4621 6859 4634 6878 4657 6854 4638 6826
TIME...MOT...LOC 1745Z 224DEG 14KT 4633 6862

Duda
Special weather statement, May 16, 1:33 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Caribou ME
233 PM EDT Sun May 16 2021

MEZ002-005-006-161900-
Southeast Aroostook-Northeast Aroostook-Northern Penobscot-
233 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 232 PM EDT, a strong thunderstorm was located over Oxbow, or 24
miles south of Portage, moving northeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ashland, Masardis, Oxbow, Scopan, Squa Pan and Saint Croix.

This includes State Highway 11 between Masardis and Squapan.

LAT...LON 4629 6843 4643 6860 4660 6840 4639 6815
TIME...MOT...LOC 1832Z 229DEG 6KT 4641 6844

Duda
Special weather statement, May 16, 2:25 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Caribou ME
325 PM EDT Sun May 16 2021

MEZ005-006-011-162000-
Southeast Aroostook-Central Penobscot-Northern Penobscot-
325 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AROOSTOOK AND EAST
CENTRAL PENOBSCOT COUNTIES...

At 323 PM EDT, a strong thunderstorm was located 8 miles northeast of
Lincoln Township, or 9 miles northeast of Lincoln, moving north at 35
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
East Millinocket, Medway, Springfield, Lincoln Township, Lee,
Mattawamkeag, Chester, Winn, Woodville, Kingman, Macwahoc,
Grindstone, Molunkus, Monarda, Silver Ridge and Benedicta.

This includes the following highways...
 Interstate 95 between mile markers 241 and 257.
 State Highway 11 between East Millinocket and Grindstone.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4540 6820 4535 6844 4575 6865 4581 6828
TIME...MOT...LOC 1923Z 165DEG 29KT 4545 6835

Duda
Special weather statement, May 16, 2:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Caribou ME
359 PM EDT Sun May 16 2021

MEZ002-162030-
Northeast Aroostook-
359 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

At 358 PM EDT, a strong thunderstorm was located over Easton, or near
Presque Isle, moving north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton, Washburn,
Mars Hill, Easton, Woodland, Loring, New Sweden, Westfield, Chapman,
Connor, Perham, Caswell and Westmanland.

This includes US Highway 1 between Presque Isle and Caribou.

LAT...LON 4663 6779 4659 6779 4655 6803 4694 6824
      4700 6786
TIME...MOT...LOC 1958Z 164DEG 12KT 4663 6793

Duda
Special weather statement, May 16, 3:38 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Caribou ME
438 PM EDT Sun May 16 2021

MEZ015-016-029-162115-
Interior Hancock-Coastal Hancock-Southern Penobscot-
438 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HANCOCK AND SOUTH
CENTRAL PENOBSCOT COUNTIES...

At 437 PM EDT, a strong thunderstorm was located 7 miles northeast of
Penobscot Township, or 8 miles west of Ellsworth, moving northwest at
15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Ellsworth, Bucksport, Blue Hill, Brewer, Hampden, Dedham, Penobscot
Township, Orrington, Holden, Orland, Eddington, Surry, Clifton and
Otis.

This includes the following highways...
 US Highway 1 near Orland.
 State Highway 9 near East Eddington.

LAT...LON 4454 6875 4455 6875 4454 6876 4456 6876
      4456 6877 4463 6884 4467 6881 4468 6881
      4469 6883 4470 6884 4469 6889 4470 6890
      4481 6855 4450 6842 4443 6865
TIME...MOT...LOC 2037Z 155DEG 12KT 4454 6859

Duda

The radar

The Portland,ME radar (KGYX), 147 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
May 16, 3:45 PM EST
Where
Hancock County, 3 mi E of Orland
Measured
1 in hail
Reported by
Public
Coordinates
44.570, -68.669

The time is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959429.